Back to Ask the Diabetes Team Ask the Diabetes Team

From Texas, USA:

My son, age 4, was diagnosed with Type 1 at age 27 months. This past week he was sick with an intestinal virus, and we did the usual sick day routine. He was moderate-high ketosis during this time. In the aftermath of the virus, his appetite has been less than usual, but we have noticed that his sensitivity to the insulin has increased tremendously. One night he tested 323 at 5:30áA.M. I gave him 0.5 unit of Humalog to bring him down before breakfast.

He did not eat anything that morning until 11 and with that little bit of insulin (he had no NPH since 7 pm the night before) he stayed under 130 all morning. He usually skyrockets in the morning. Also today, three days later, I gave him 6 units of NPH at 8:30 to cover his afternoon -- that is 1.5 units less than normal -- he had 40 carbs at noon, went low at 1áP.M. and was given 15 grams, then his regular snack of 20 grams -- he was 65 at 3áP.M., one hour after snack. We gave him part of a milkshake at 3áP.M. and he was 62 by 5áP.M. He then ate 50 grams at childcare without a supper shot. When we picked him up at 7áP.M. he was 126. What is going on? Can a virus change the sensitivity to insulin?


Taking care of a 4 year old with Type 1 diabetes is a difficult job -- especially when they are ill with an intestinal virus. I appreciate your confusion when your son's blood sugars don't do what would be expected in response to insulin and snacks as you describe in your e-mail. Young children with Typeá1 diabetes frequently require smaller amounts of insulin than older children. In addition, the absorption of that insulin can be variable. This makes caring for a young child with diabetes especially frustrating sometimes. I encourage the families of my youngest patients to be especially careful when faced with an illness such as this. It is important to test frequently (even at night as you have done) and respond to high and low blood sugar (especially in the face of moderate or large ketones in the urine) appropriately as you have done. It is important to continue to give insulin even when sick. Many parents make the mistake of discontinuing insulin when a child stops eating -- this can make an illness dramatically worse and can quickly lead to diabetic ketoacidosis (DKA).

Indeed any infection can change one's "sensitivity" to insulin. It is important to continue to be flexible with insulin dosing in these cases -- test blood sugars more often during infections and respond quickly to highs and lows especially when a high is combined with ketones in the urine

I would also suggest you review any dosing changes and problems you may be having with your diabetes team.


Original posting 27 Dec 1999
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.